Severe nitrofurantoin lung disease resolving without the use of steroids

S. Bhullar, S. Lele, S. Kraman

Research output: Contribution to journalArticlepeer-review

11 Scopus citations

Abstract

We report a case of an elderly woman who developed a severe, chronic pulmonary reaction to nitrofurantoin therapy that she had taken continuously for three years to prevent urinary tract infections. The patient was taking no other drug known to cause lung disease but the diagnosis was delayed by failure to recognize the association between nitrofurantoin and adverse drug reactions affecting the lung. When originally seen, the patient was unable to care for herself due to dyspnea. Bronchoscopy with biopsy ruled out other causes of her pulmonary disease. Immediate withdrawal of nitrofurantoin led to substantial, sustained improvement and disappearance of symptoms over several months without administration of corticosteroids. Nitrofurantoin toxicity should always be considered in any person taking that drug who develops bilateral infiltrates.

Original languageEnglish (US)
Pages (from-to)111-113
Number of pages3
JournalJournal of postgraduate medicine
Volume53
Issue number2
DOIs
StatePublished - Apr 1 2007
Externally publishedYes

Keywords

  • Abnormalities
  • Drug hypersensitivity
  • Drug-induced
  • Interstitial
  • Lung diseases

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Severe nitrofurantoin lung disease resolving without the use of steroids'. Together they form a unique fingerprint.

Cite this